[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.211.117. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
Nov 28, 2011

Adverse Drug Events Due to Potentially Inappropriate Medications—Reply

Author Affiliations

Author Affiliations: Department of Medicine, School of Medicine (Drs O’Mahony, Hamilton, and Gallagher) and Pharmaceutical Care Research Group, School of Pharmacy (Drs Ryan and Byrne), University College Cork, Cork, Ireland.

Arch Intern Med. 2011;171(21):1960-1961. doi:10.1001/archinternmed.2011.554

In reply

We note the comments of Drs Sakuma and Morimoto, suggesting caution when interpreting the data in our study published in the Archives on June 13.1 Their first point refers to “retrospectively collected” ADE data in our study. This was not the case. Data were collected prospectively at the point of admission, when World Health Organization–Uppsala Monitoring Committee (WHO-UMC) criteria for ADE detection were applied. Only those cases in which WHO-UMC criteria indicated a “probable” or “definite” ADE on admission to hospital were considered by the local expert panel for determination of whether the ADE was causal or contributory to the index hospitalization or an incidental finding. Furthermore, the local expert panel were not aware of whether these patients were taking Beers or STOPP criteria PIMs during their deliberations on the presence or absence of ADEs.

First Page Preview View Large
First page PDF preview
First page PDF preview
×